Some of you know that Awesome has had a long struggle with everything from allergies to bladder stones. In fact since he turned about 2 years old he has dealt with chronic ear infections, and chronic skin yeast infections to chronic dermatitis between his front paws. It became so bad between his paws that I was doing soaks and wrapping it for a good portion of time along with dosages of steroids (which I was highly against), and still Awesome was limping around because the pain was so bad. The lesions between his “toes” would bubble up and bleed. Awesome has been on Benadryl for the better part of five years getting roughly 15 – 25mg pills a day to try and keep things the sores at bay, without much help. Food trials were sought and other things like coconut oil and fish oil were used without much help. Upon the discovery of his bladder stones he had to be switched to a diet of one food and one food only. (I know this has not helped at all).
Awesome will be 7 years old next month.
Awesome is either passed out (from the Benadryl) or grumpy from being in pain. His favorite thing in the world is going for walks, yet even with his special boots his paws give him issues.
So why am I giving a drug that has been bashed on the dog internet community to Awesome? Why am I causing possible cancer to form in Awesome? (side effects of Apoquel).
I decided to give Awesome Apoquel because he is in the last years of his life and I want them to be wonderful years (He has been on it a week now). I don’t want him to continue to be miserable from health issues. He isn’t even getting to enjoy his favorite foods anymore (broccoli and carrots)! So I have taken away yummy foods and exercise. Isn’t that the point of a dogs life? Yes, I understand that Awesome could develop some other health issue or disease by taking Apoquel. But I also realize that these are the last years of his life and I would much rather he go out happy.
If someone told you, you have three years to live and you can be confined, thus missing out on life, or take a pill that may or may not cut those three years, but you will be happy and go on adventures. What would you do?
UPDATE, February 2017: After about 60 days I noticed Awesome went back to baseline with his paws. The medicine was no longer working. He has since been removed from it and back to the benadryl. Sadly, it was not a lasting fix.
UPDATE: April 2017, The vet put Awesome back on Apoquel due to another bout of severe allergies, it worked instantly, but appears he will remain at the higher, not recommended dosage.